MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. ZIP PENCIL 10FT W/0012 ECONN; ZIP PEN SMOKE EVAC PNCL E-Z CLEAN 22MM

MEGADYNE MEDICAL PRODUCTS, INC. ZIP PENCIL 10FT W/0012 ECONN; ZIP PEN SMOKE EVAC PNCL E-Z CLEAN 22MM
Catalog Number 252510EC
Medical Device Problem Codes Self-Activation or Keying (1557); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Scar Tissue (2060); Full thickness (Third Degree) Burn (2696)
Date of Event 11/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a burn procedure that the bovie was sending electrical current to the pencil despite the button on the bovie pen not being pressed.The surgeon heard the bovie sound and asked the resident if they were boving- which they were not.When the surgeon looked down the bovie was barley touching the patient's calf and didn't have anything pressing on the buttons.When he raised it up the bovie was still activated.Resulting in a right calf burn, medial aspect, proximal to ankle.Biomed was called and the "bovie box" was removed from service for inspection.The surgeon excised the full thickness burn and did a primary closure and wrapped the area in kerlix.A bovie holster was not in use at the time of the event.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/30/2023.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.Additional information was requested, and the following was obtained: what is the severity of the burn? (please see degrees of burns below and choose one) first degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters.Second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful.Third degree burn the burn site looks deep, whitening or blackened and charred.Besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? answer: it¿s was a 3rd degree full thickness burn.The surgeon excised the burn and sutured it closed.No others consequences to patient.Long term effect will be the patient will have a scar where closed the incision.Megadyne megapower.Unknown for now.No photo yet i think one exists after suturing.Settings are usually 30/30 or 40/40.Shipping zip pen out today.No foot switch used in case.They use buttons on zip pen.Only other device they use is a fluid pump.At one point the bovie was believed to be in the holster while filled with fluid getting that from 3 hand info.Couldn¿t ask her if if it was immediately removed from holster since she was not the one who shared that info with me.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/13/2023.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/2/2024.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the 252510ec device was returned with no apparent damage.The device was connected to the generator and the cut button worked fine.However, when the coag button was pressed there was no response.The device was disassembled and evidence of fluids was found under the dome inside of the device which was likely interfering with the proper functioning of the device.The accumulation of body fluids is a routine occurrence during surgical procedures and does not necessarily indicate a manufacturing defect in the device.It is possible that this issue could have caused the reported event.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.Manufacturing record evaluation is not required as the reported event is not associated with the manufacturing process and/or the potential cause of the defect cannot be associated to manufacturing.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 1/25/2024.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the 252510ec device was returned with no apparent damage.The device was connected to the generator and the cut button worked fine.However, when the coag button was pressed there was no response.The device was disassembled and evidence of fluids was found under the dome inside of the device which was likely interfering with the proper functioning of the device.The returned device was reviewed in the cincinnati complaint lab on january 3rd, 2024 by quality and r&d engineers.As noted in the current investigation, it does appear as though there was water/saline ingress into the coag switch.There didn¿t appear to be any ingress into the cut switch.We weren¿t able to complete a functional test or determine if it was a design or manufacturing defect because the tape covering the dome switch was already pulled back on the buttons.There is a note in the complaint that indicated the device was stored in a saline filled holster due to a leaking iv.The note also stated the surgeon continued to use the device because it was still working.This is the likely cause of the reported event.As part of the ethicon endo surgery quality process, all devices are manufactured, inspected, and released to approved specifications.Manufacturing record evaluation is not required as the reported event is not associated with the manufacturing process and/or the potential cause of the defect cannot be associated to manufacturing.

Brand Name
ZIP PENCIL 10FT W/0012 ECONN
Common Device Name
ZIP PEN SMOKE EVAC PNCL E-Z CLEAN 22MM
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
NEW DEANTRONICS TAIWAN, LTD.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18237062
Report Number1721194-2023-00132
Device Sequence Number17932191
Product Code FYD
UDI-Device Identifier10614559105344
UDI-Public10614559105344
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K141587
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number252510EC
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer12/12/2023
12/17/2023
01/10/2024
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date12/13/2023
01/02/2024
01/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown